Alert archive / Virginia / Special Weather Statements in 2015

Special Weather Statement, NWS Morristown, TN

June 1, 2015Washington County, Virginia

NWS Morristown, TN issued this special weather statement at Jun 1, 2015, 4:21 PM EDT for Washington County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2015, 4:21 PM EDT (20:21 UTC)
Expired
Jun 1, 2015, 5:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

County Washington County, VA

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WWUS84 KMRX 012021
SPSMRX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUN 1 2015
 
VAZ006-008-012100-
RUSSELL VA-WASHINGTON VA-
421 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...AND WASHINGTON COUNTIES
UNTIL 500 PM EDT...

AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ABINGDON...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABINGDON...LEBANON...GLADE SPRING...ROSEDALE...HOLSTON...LINDELL AND
EMORY-MEADOW VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 3704 8182 3696 8178 3696 8179 3695 8182
      3693 8184 3682 8174 3663 8198 3674 8217
      3711 8189
TIME...MOT...LOC 2020Z 216DEG 19KT 3675 8202 

$$

AMP.23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 1, 3:01 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 1, 3:01 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT MON JUN 1 2015

.SHORT TERM...(TONIGHT THROUGH TOMORROW NIGHT)...SHOWERS AND STORMS
SHOULD DIMINISH IN STRENGTH THIS EVENING AS WE LOSE OUR DAYTIME
HEATING. SPOTTY LINGERING SHOWERS AND A STORM OR TWO POSSIBLE
THROUGH THE NIGHT. FOG LOOKS LIKE IT WILL BEGIN TO DEVELOP SHORTLY
AFTER MIDNIGHT DUE TO EXPECTED PARTIAL CLEARING. PATCHY DENSE FOG
EXPECTED LATE IN THE NIGHT AND THROUGH EARLY MORNING...ESPECIALLY
ACROSS AREAS THAT RECEIVE RAIN.

A WEAK AND SLOW MOVING FRONTAL BOUNDARY CONTINUES TO MOVE EAST
SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT ALONG WITH THE INCOMING
BROAD AND UPPER TROUGH. BOUNDARY LOOKS TO BE DRAPED ALONG THE SPINE
OF THE APPALACHIANS BY EARLY TOMORROW MORNING AND GRADUALLY MOVE
FURTHER EAST THROUGH THE DAY TOMORROW. FOR OUR AREA...THE FOCUS FOR
SHOWER AND STORM ACTIVITY LOOKS TO BE ACROSS OUR EASTERN MOUNTAINS
NEAR THE VICINITY OF THE BOUNDARY. ALSO...THE BROAD WEAK UPPER
TROUGH IS FINALLY CENTERED OVER OUR AREA TOMORROW. THE CENTER OF
THIS CLOSED OFF LOW LOOKS TO BE RIGHT ON TOP OF US. THIS
POSITIONING...ALONG WITH THE BOUNDARY OFF TO OUR EAST...SHOULD HELP
TO KEEP THE BEST COVERAGE OF SHOWERS AND STORMS OFF TO OUR EAST AS
WELL. HOWEVER...THERE IS STILL ENOUGH LIFT AND MOISTURE ASSOCIATED
WITH THE BROAD TROUGH THAT IT SHOULD BE ABLE TO GENERATE AT LEAST A
FEW SHOWERS AND STORMS ACROSS THE AREA. SHOWER AND STORM ACTIVITY
DIMINISH OVERNIGHT TUESDAY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...A CLOSED MID/UPPER LOW
PRESSURE CENTER WILL BE NEARLY STATIONARY OVER THE SOUTHERN
APPALACHIANS WEDNESDAY. DEEP MOISTURE OFF THE ATLANTIC OCEAN WILL
WRAP AROUND THE LOW AND INTO OUR NORTHERN SECTIONS. AN INVERTED LOW
LEVEL TROUGH AND 850 MB SPEED CONVERGENCE WILL SUPPLY SOME LIFT IN
NORTHERN AREAS AS WELL...SO WILL HAVE LIKELY POPS NORTH FOR
WEDNESDAY. LESS MOISTURE AND LIFT SHOULD MEAN LOWER PRECIP CHANCES
CENTRAL AND SOUTH.

THE LOW DRIFTS SLOWLY EASTWARD...AND BY THURSDAY...THE DEEP MOISTURE
PLUME SHOULD BE TO OUR EAST AS THE 850-700 MB FLOW TURNS N-NW. THERE
WILL STILL BE SOME LOW LEVEL MOISTURE AND INSTABILITY TO SUPPORT
SCATTERED CONVECTION...AND WILL HAVE POPS IN THE CHANCE RANGE IN THE
AFTERNOON.

AS THE CLOSED UPPER LOW TRANSITIONS INTO AN OPEN TROUGH OVER THE
CAROLINAS...IT CONTINUES ITS EASTWARD MOVEMENT...AND EAST TN WILL
SEE A SERIES OF SHORTWAVE RIDGES AND TROUGHS MOVING THROUGH THE NW
FLOW THROUGH THE REMAINDER OF THE FORECAST PERIOD. THE PROBLEM IS
THAT THE MODELS ARE NOT IN GOOD AGREEMENT WITH THE TIMING OR
INTENSITY OF THE SHORTWAVE TROUGHS...SO CONFIDENCE IS LOW IN THE
DETAILS. AS A RESULT...THE FRIDAY THROUGH MONDAY PERIOD WILL BE
BROAD BRUSHED WITH CHANCE POPS THAT MAINLY FOCUS ON A DIURNAL TREND
OF HIGHER POPS DURING THE DAY AND TEMPERATURES NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  81  63  82 /  40  40  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  79  62  79 /  60  40  20  50
OAK RIDGE, TN                       62  79  62  79 /  50  40  20  50
TRI CITIES AIRPORT, TN              60  76  60  76 /  60  40  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SR/DGS
Hazardous weather outlook, Jun 1, 3:07 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT MON JUN 1 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
307 PM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY
EVENING...

ONGOING CONVECTION THIS AFTERNOON SHOULD BEGIN TO DIMINISH IN
STRENGTH AND COVERAGE THIS EVENING AS WE LOSE OUR DAYTIME HEATING.
UNTIL THEN...A FEW STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE AS
A WEAK FRONTAL BOUNDARY REMAINS NEAR THE EASTERN TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS. THE BIGGEST THREATS APPEAR TO BE HEAVY
RAINFALL AND GUSTY WINDS. HEAVY DOWNPOURS AND TRAINING OF STORM
CELLS MAY CAUSE LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK AS AN UPPER LEVEL LOW PRESSURE SYSTEM WILL FORM NEAR THE
SOUTHERN APPALACHIANS AND HAVE LITTLE MOVEMENT THIS WEEK. A RISK
OF LOCALLY HEAVY RAINFALL WILL EXIST WITH THIS SYSTEM DUE TO THE
MOISTURE RICH ENVIRONMENT THAT WILL BE IN PLACE ACROSS THE REGION.
SOME MINOR FLOODING CONCERNS CAN BE EXPECTED IN AREAS THAT RECEIVE
PROLONGED RAINFALL FROM MORE THAN ONE ROUND OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 3:00 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT MON JUN 1 2015

TNZ044-011945-
WASHINGTON TN-
300 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 345 PM
EDT...

AT 300 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JONESBOROUGH...OR 8 MILES NORTHWEST OF ERWIN...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...JONESBOROUGH...MIDWAY...GRAY...OAK GROVE...LEESBURG...
TELFORD AND AVONDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3615 8253 3619 8261 3643 8250 3636 8230
      3635 8232
TIME...MOT...LOC 1900Z 213DEG 16KT 3622 8254

DGS
Special weather statement, Jun 1, 3:27 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT MON JUN 1 2015

TNZ042-043-012000-
NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
327 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST GREENE...AND SOUTHEAST
GREENE COUNTIES UNTIL 400 PM EDT...

AT 327 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOT SPRINGS...OR 13 MILES SOUTH OF GREENEVILLE...MOVING NORTHEAST AT
10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMP CREEK.

LAT...LON 3604 8261 3606 8262 3600 8278 3598 8279
      3597 8277 3594 8280 3593 8280 3592 8282
      3595 8285 3595 8289 3596 8289 3614 8276
      3606 8259
TIME...MOT...LOC 1927Z 216DEG 10KT 3597 8279

SR
Special weather statement, Jun 1, 3:36 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT MON JUN 1 2015

TNZ040-042-012015-
NORTHWEST COCKE TN-NORTHWEST GREENE TN-
336 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST COCKE...AND NORTHWEST
GREENE COUNTIES UNTIL 415 PM EDT...

AT 335 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PARROTTSVILLE...OR NEAR NEWPORT...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWPORT...PARROTTSVILLE...MOSHEIM AND CANEY BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3599 8319 3620 8294 3607 8281 3603 8289
      3603 8293 3599 8297 3592 8312
TIME...MOT...LOC 1935Z 232DEG 23KT 3597 8312

DGS
Local storm report, Jun 1, 3:40 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             JONESBOROUGH            36.29N 82.48W
06/01/2015  E0.25 INCH       WASHINGTON         TN   PUBLIC

            PEA SIZED HAIL REPORTED ON THE WEST SIDE OF JONESBOROUGH

&&
Special weather statement, Jun 1, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUN 1 2015

VAZ006-008-012100-
RUSSELL VA-WASHINGTON VA-
421 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...AND WASHINGTON COUNTIES
UNTIL 500 PM EDT...

AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ABINGDON...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABINGDON...LEBANON...GLADE SPRING...ROSEDALE...HOLSTON...LINDELL AND
EMORY-MEADOW VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3704 8182 3696 8178 3696 8179 3695 8182
      3693 8184 3682 8174 3663 8198 3674 8217
      3711 8189
TIME...MOT...LOC 2020Z 216DEG 19KT 3675 8202

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:55 PM EDTSpecial Weather StatementMRXHamilton50 min
Jun 1, 3:00 PM EDTSpecial Weather StatementMRXWashington45 min
Jun 1, 3:08 PM EDTAreal Flood AdvisoryMRXMorgan, Scott52 min
Jun 1, 3:17 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington33 min
Jun 1, 3:36 PM EDTSpecial Weather StatementMRXGreene39 min
Jun 1, 4:28 PM EDTSpecial Weather StatementMRXCampbell47 min
Jun 1, 4:30 PM EDTSpecial Weather StatementMRXAnderson45 min
Jun 1, 5:02 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Jun 1, 5:16 PM EDTSpecial Weather StatementMRXClaiborne44 min
Jun 1, 5:58 PM EDTAreal Flood AdvisoryMRXGreene, Washington2 hr
Jun 1, 6:27 PM EDTSpecial Weather StatementMRXRoane48 min
Jun 1, 7:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane29 min
Jun 1, 7:30 PM EDTSpecial Weather StatementMRXKnox45 min
Jun 1, 3:27 PM EDTSpecial Weather StatementMRXMadison33 min
Jun 1, 6:47 PM EDTSpecial Weather StatementMRXCherokee28 min
Jun 1, 7:12 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay33 min

Nearby

Special Weather Statements in Virginia, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.